Alert archive / Minnesota / Areal Flood Warnings in 2016

Areal Flood Warning 2, NWS Grand Forks, ND

July 11, 20164 counties in Minnesota

NWS Grand Forks, ND issued this areal flood warning at Jul 11, 2016, 9:47 PM CDT for 4 counties in Minnesota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2016, 9:47 PM CDT (02:47 UTC)
Expired
Jul 12, 2016, 9:45 AM CDT
In force
12 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 184 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2508 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
2.9
Supercell composite
26.2

Open this sounding in Storm Lab

The text

As transmitted.

764 
WGUS43 KFGF 120247
FLWFGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
947 PM CDT MON JUL 11 2016

MNC005-057-111-159-121445-
/O.NEW.KFGF.FA.W.0002.160712T0247Z-160712T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTTER TAIL MN-WADENA MN-BECKER MN-HUBBARD MN-
947 PM CDT MON JUL 11 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  WADENA COUNTY IN CENTRAL MINNESOTA...
  SOUTHEASTERN BECKER COUNTY IN NORTHWESTERN MINNESOTA...
  SOUTHWESTERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 945 AM CDT TUESDAY

* AT 945 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN THAT WILL CAUSE
  FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DETROIT LAKES...WADENA...PARK RAPIDS...PERHAM...FRAZEE...
  MENAHGA AND NEW YORK MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
FLASH FLOODING MAY BE ABATING BUT LOCAL FLOODING AND STREAM RISES
ARE LIKELY TO CONTINUE OVERNIGHT. ALL INTERESTED PARTIES SHOULD TAKE
NECESSARY PRECAUTIONS IMMEDIATELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4640 9514 4648 9535 4673 9585 4705 9588
      4704 9478 4639 9479

$$

GUST

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this areal flood warning went out at Jul 11, 7:06 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 11, 7:06 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
706 PM CDT MON JUL 11 2016

.UPDATE...
Issued at 701 PM CDT Mon Jul 11 2016

Rainfall and flooding conditions were handled late this afternoon
in MN lakes country. Rainfall continues but rates diminishing.

Line of showers and storms just ahead of front/wind shift
associated with low in southeastern Saskatchewan moving into
Devils Lake-Jamestown. Area does have some instability but low
level convergence not great as wind field in eastern ND was very
much disturbed today. Entering area of weaker instability as well
in eastern ND and the RRV. HRRRX and HRRR models indicate line of
showers and storms moving into the RRV by 03z period and then
moving northeast with gradual weakening trend. Tweeked pops for
this idea. |

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 350 PM CDT Mon Jul 11 2016

Focus this afternoon is on heavy rain and severe thunderstorm
potential. Approaching upper level low is currently centered near
the ND/SK/MT triple point. A low exists over SE SK and eastern SD
with occluded frontal boundary extending N-S across central ND
and warm front extending east of SD low into southern MN. Elevated
warm air advection north of the warm front over central MN is a focus
for thunderstorm activity currently. This stationary feature may
result in localized flooding through through rest of the afternoon
and into the early evening hours...with 1000 to 2000 j/kg of cape
to work with and marginal deep shear.

Further west...elevated TS continue in the Valley City/Cooperstown
area and may drift north a bit this evening. A third area of
thunderstorm activity will likley strengthen in the Langdon to
New Rockford area over the next couple of hours. Believe this
activity may drift east through ND and cross the Red River
tonight into MN. Marginal SPC risk for this activity as effective
shear is 30-40 kts with 500 to just over 1000 k/kg of cape.

Tomorrow...showers are possible in the north behind the front...with
perhaps some thunder. Breezy conditions are expected behind the
front across the area...with highs in the 70s to low 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 350 PM CDT Mon Jul 11 2016

For Tuesday night and Wednesday...models continue to indicate
propagation of 500mb low along the international border. Sfc feature
reflected under upper low is expected to produce breezy and slightly
drier conditions...along with cooler temperatures and scattered
showers.

By Thursday...models in general agreement transitioning upper level
flow to more of a northwesterly regime...becoming a bit more zonal
by the end of the period. Mostly dry weather expected through
Sunday...but a few disturbances moving across the ridge will provide
chances for some showers...mainly across the northern portion of the
forecast area. Otherwise...temperatures are expected to remain near
seasonal norms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 701 PM CDT Mon Jul 11 2016

expecting VFR conditions for the most part with local MVFR cigs in
parts of the rain area in west central MN to around Bemidji. Tstm
risks will diminish as we go thru the overnight and Tuesday will
see a bit more of a west-southwest wind with some wraparound
stratocu into nrn nd Tuesday aftn.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Knutsvig
LONG TERM...Hopkins
AVIATION...Riddle
Hazardous weather outlook, Jul 11, 4:40 AM CDT, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
440 AM CDT MON JUL 11 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
440 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS THE
REGION...MOSTLY ALONG AND EAST OF THE RED RIVER VALLEY. MORNING
STORMS ARE EXPECTED TO DISSIPATE AFTER SUNRISE. AFTER A BREAK IN
ACTIVITY...ANTICIPATE THUNDERSTORMS TO DEVELOP DURING THE MID
AFTERNOON HOURS AND CONTINUE INTO THE EVENING HOURS. THE GREATEST
THREAT IS ALONG AND EAST OF THE RED RIVER VALLEY. THE RISK FOR
TORNADOES WILL BE MORE ELEVATED THAN THE PAST COUPLE OF
DAYS...WITH LARGE HAIL...DAMAGING WINDS...AND EXCESSIVE RAINFALL
ALSO A RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS ARE EXPECTED ON TUESDAY...POSSIBLY 25 TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Jul 11, 7:55 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
755 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     FLASH FLOOD      3 WNW DETROIT LAKES     46.83N 95.90W
07/11/2016                   BECKER             MN   BROADCAST MEDIA

            FLOODING REPORTED ON HIGHWAY 10. REPORT AND PHOTO POSTED
            VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Jul 11, 8:02 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
802 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     FLASH FLOOD      1 S HEIGHT OF LAND LAKE 46.88N 95.61W
07/11/2016                   BECKER             MN   CO-OP OBSERVER

            FIELDS AND ACCESS ROADS FLOODED. OBSERVER REPORTS HAVING
            RECEIVED 3.6 INCHES OF RAIN SINCE 4 PM CDT. TOTAL OVER
            7.58 INCHES OF RAIN SINCE SATURDAY.

&&

GGUST
Local storm report, Jul 11, 9:02 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
902 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     1 SW LANGDON            48.75N 98.39W
07/11/2016  M59 MPH          CAVALIER           ND   AWOS

            PEAK WIND MEASURED AT THE LANGDON AIRPORT /KD55/.

&&

GGUST
Local storm report, Jul 11, 9:03 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
903 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     1 SW LANGDON            48.75N 98.39W
07/11/2016  M59.00 MPH       CAVALIER           ND   AWOS

            PEAK WIND MEASURED AT THE LANGDON AIRPORT /KD55/.

&&

GGUST
Local storm report, Jul 11, 9:18 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
918 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      4 WSW PARK RAPIDS       46.90N 95.14W
07/11/2016                   HUBBARD            MN   TRAINED SPOTTER

            FIELD FLOODING AND SOME BASEMENT FLOODING REPORTED ACROSS
            PORTIONS OF STRAIGHT RIVER TOWNSHIP.

&&

GGUST
Local storm report, Jul 11, 9:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
931 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     FLASH FLOOD      2 W SEBEKA              46.63N 95.13W
07/11/2016                   WADENA             MN   TRAINED SPOTTER

            SOME FIELDS AND ACCESS ROADS IN RED EYE AND NORTHERN
            ROCKWOOD TOWNSHIPS ARE FLOODING. CAT AND KITTEN CREEKS
            ARE RUNNING BANKFUL NOW AND RISING... AS IS THE RED EYE
            RIVER.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:53 PM CDTSevere Thunderstorm WarningFGFKittson37 min

Nearby

Areal Flood Warnings in Minnesota, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.